Alert archive / New York / Special Weather Statements in 2010
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 21, 2010, 8:37 AM EDT for Livingston County, New York. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 8:37 AM EDT (12:37 UTC)
- Expired
- Jul 21, 2010, 9:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:48 AM EDT | HAIL 0.75 | 4 Ne Warsaw, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
393 WWUS81 KBUF 211237 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 837 AM EDT WED JUL 21 2010 NYZ011>013-211330- GENESEE NY-LIVINGSTON NY-WYOMING NY- 837 AM EDT WED JUL 21 2010 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN WYOMING COUNTY... * AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO PENNY SIZE...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ATTICA...AND MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... WYOMING RETSOF GENESEO THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4289 7763 4265 7764 4275 7836 4288 7834 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:21 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 21, 7:21 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 721 AM EDT WED JUL 21 2010 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE OHIO VALLEY INTO THE MID ATLANTIC WILL REMAIN IN PLACE AND KEEP A CHANCE OF A SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. AN AREA OF HIGH PRESSURE WILL BRING A DRY AND MOSTLY SUNNY THURSDAY BEFORE THE NEXT CHANCE OF RAIN ARRIVES BY THE END OF THE WEEK AS A WARM FRONT APPROACHES THE REGION FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... WEAK WARM ADVECTION PRODUCING SCATTERED SHOWERS FROM SOUTHERN ONTARIO TO WESTERN PA...AND DRIFTING EAST. MORE CONCENTRATED CONVECTION OVER LAKE HURON AS SETTLING A LITTLE MORE TO THE SOUTHEAST. THE MODELS ARE HAVING A DIFFICULT TIME HANDLING THIS NOCTURNAL ACTIVITY...SO WILL TEND TOWARD PERSISTENCE AND EXTRAPOLATE THE PRECIP INTO THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA WITH CHANCE POPS DURING THE EARLY MORNING HOURS. NAM WRF AND HRRR ARE DOING BETTER HANDLING THE BETTER CHANCE FOR CONVECTION ACROSS THE REGION DURING THE EARLY AFTERNOON AS A MORE DEFINED VORT MAX ARRIVES FROM THE CENTRAL GREAT LAKES. WILL CARRY HIGHER CHANCE AND LIKELY POPS AS THIS FEATURE SWINGS ACROSS THE REGION THIS AFTERNOON. WRF AND HRRR ARE PARTICULARLY KEEN ON DEVELOPING A BAND OF SHRA/TSRA ALONG THE LAKE BREEZE CONVERGENCE BETWEEN LAKES ERIE AND ONTARIO DURING THE EARLY AFTERNOON...WHEREAS NAM CARRIES THE MORNING CONVECTION FROM LAKE HURON TO THE NORTH COUNTRY. COULD SEE TRAINING IN THE LAKE BREEZE BANDS AS STEERING WINDS BECOME MORE WESTERLY THROUGH THE DAY. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... THIS PERIOD WILL START WITH A BREAK IN THE UNSETTLED WX REGIME AS A FAIRLY STRONG RIDGE OF HIGH PRESSURE SETTLES DOWN ACROSS ONTARIO AND THE EASTERN LAKES AND PROVIDES A FINE DAY ON THURSDAY. THERE STILL BE BE REMNANTS OF A TROF AND SHORT WAVE SLIDING SE ACROSS ST LAWR VALLEY IN THE MORNING...SO WILL MAINTAIN SLGT CHC POPS UP THERE...OTHERWISE PLENTY OF SUNSHINE WITH 850 MB TEMPS OF 14C SUPPORTING SEASONABLE LOWER 80S IN THIS NORMALLY WARMEST TIME OF THE YEAR. THEN...PATTERN WILL BECOME QUITE ACTIVE WITH SOME HYDRO AND SEVERE WX CONCERNS ON FRIDAY AND SATURDAY RESPECTIVELY. OVERALL...MODELS NOW IN FAIRLY GOOD AGREEMENT IN PUSHING A WARM FRONT ACROSS THE REGION DURING FRIDAY...THEN SETTLING A WEST-EAST FRONT JUST TO OUR NORTH FRI NT AND MUCH OF SATURDAY BEFORE A SHARP TROF DRAGS A COLD FRONT ACROSS THE REGION SAT NT. WILL BUMP UP TIME A FEW HOURS AND BRING CHC POPS INTO FAR WEST AFTER 09Z FRI...AND HIGH CHC/LOW LIKELY POPS FOR WARM FRONTAL SHOWERS/TSTMS DURING FRIDAY. TOUGH TO GET SPECIFIC YET...DEPENDING ON POSITION OF FRONT...BUT IT DOES APPEAR BEST SHOT OF QPF WILL BE MORNING/MIDDAY WEST AND MIDDAY/AFTERNOON EAST...WITH HIGHER AMTS CLOSER TO LK ONTARIO AND LOWER SRN TIER. PW'S RISE RAPIDLY TO NEAR 2 INCHES SO COPIOUS QPF IS POSSIBLE WITH THE WARM FRONT. THIS BEING SAID...IT MAY BECOME DRY WINDY AND HUMID OVER MUCH OF THE REGION BY LATE AFTERNOON/EVENING FRI. AREA WILL BE IN WARM SECTOR FRI NT WITH DEW PTS RISING TO 70 AND TEMPS HOLDING WELL UP IN THE 70S IN THE TROPICAL AIRMASS. AGAIN...ASSUMING FRONT LIES JUST TO OUR NORTH...ANY PRECIP WILL BE SCATTERED WITH HIGHER POPS FURTHER NORTH. SATURDAY COULD BE A QUITE INTERESTING DAY. IT NOW APPEARS THAT THE STALLED FRONT WILL STAY JUST TO OUR NORTH DURING THE DAY...WHILE A WAVE OF LOW PRESSURE RUNS ALONG IT AND THEN DRAGS A COLD FRONT DOWN SAT EVE/NT. IF THIS PANS OUT...OUR REGION WILL BE IN A SOUPY TROPICAL AIRMASS PER GFS WITH 850 MB TEMPS IN 20-22C RANGE...SUPPORTING U80S/L90S WITH ANY CLEARING AT ALL. WILL TEMPER THIS A BIT THIS FAR OUT BUT IT COULD BE QUITE STEAMY. PW'S RISE TO 2.5 INCHES...ALMOST UNHEARD OF HERE...BUT WE MAY LACK A TRIGGER AT FIRST AS IT WILL BE WARM ALOFT TOO. HOWEVER...AS FRONT APPROACHES LATER IN THE DAY...CONVECTION WILL POP AND SEVERE WX QUITE POSSIBLE. ONE CAVEAT...IF FRONT STALLS A BIT FURTHER SOUTH...LIKE RIGHT OVER OUR CWA...THERE WOULD BE LESS THREAT FOR SEVERE BUT INCREASED THREAT FOR FLOODING AS STORMS WOULD TEND TO "TRAIN". THIS SCENARIO IS LESS LIKELY BUT STILL POSSIBLE. STAY TUNED. FOR NOW WILL GO WITH HIGH CHC POPS ON SATURDAY ALL AREAS...AND CONTINUE SAT NT...GRADUALLY TAPERING OFF LATE FROM NORTHWEST TO SOUTHEAST. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THIS PERIOD CONTINUES TO LOOK SOLID WITH GOOD MODEL CONSENSUS IN BUILDING A LARGE RIDGE OVER THE LOWER LAKES. ONLY QUESTION WOULD BE HOW FAST WE CLEAR OUT ON SUNDAY...EC AND OLDER HPC GRAPHICS A BIT SLOWER SO MAINTAINED CHC POPS SOUTH AND EAST SUNDAY MORNING... OTHERWISE IMPROVEMENT DURING THE DAY. GFS IS SHARPER WITH UPPER TROF OVER EASTERN CANADA AND ASSOCIATED COOL DOWN WITH 850 MB TEMPS DOWN TO 10-12C SO OUR 80 DEG STREAK MAY BE IN JEOPARDY THEN. MON AND TUES LOOK LIKE SUMMER BEAUTIES WITH SUNSHINE AND SEASONABLE TEMPS...NR 80 MONDAY...L-M 80S TUES. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... A DISCRETE THUNDERSTORM CELL IS APPROACHING KBUF AT 11Z AND WILL CROSS THE SITE WITH MVFR TO POSSIBLE IFR CONDITIONS THROUGH 1145Z. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE EAST SOUTHEAST ACROSS THE REGION THIS AFTERNOON. THERE WILL BE ENOUGH INSTABILITY ACCOMPANYING THIS FEATURE TO PRODUCE SCATTERED SHWRS/TSTMS WITH LOCALLY MVFR/IFR CONDITIONS SHOULD THE CONVECTIVE CELLS HIT THE TAF SITES. THIS ACTIVITY WILL LAST THROUGH ABOUT 03Z THURSDAY WITH VFR CONDITIONS FOR ALL SITES EXCEPTING KART WHERE THERE WILL BE A LINGERING CHANCE OF SHRA AND POSSIBLE MVFR CIGS OVER THE UPPER SAINT LAWRENCE RIVER VALLEY THROUGH THE REMAINDER OF THE NIGHT. OUTLOOK... THURSDAY...VFR. FRIDAY AND SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. SUNDAY...MAINLY VFR. && .MARINE... WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA...BUT IT COULD BECOME QUITE CHOPPY ON NORTHEASTERN LAKE ERIE WITH SOUTHWEST WINDS FRESHENING AHEAD OF A COLD FRONT. FOLLOWING THE COLD FRONT THIS EVENING...WINDS WILL SHIFT TO THE NORTHWEST. THIS MAY BRING A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS TO THE SOUTHEAST SHORE OF LAKE ONTARIO FROM ABOUT ROCHESTER OVER TO MEXICO BAY ON THURSDAY FROM MID MORNING THROUGH THE AFTERNOON. WINDS AND WAVES WILL DIMINISH ON THURSDAY EVENING AND NIGHT AS HIGH PRESSURE BUILDS OVER THE LOWER LAKES. && .CLIMATE... TUESDAY WAS THE 17TH CONSECUTIVE DAY WITH THE TEMPERATURE REACHING THE 80S OR HIGHER AT BUFFALO. THIS TIES FOR THE 8TH LONGEST SUCH STRETCH IN THE OVERALL 138 YRS OF RECORD. WE HAVE A LONG WAYS TO GO TO REACH THE RECORD THOUGH...32 DAYS IN JUNE/JULY 1949. JULY CONTINUES QUITE WARM AT 4 DEG ABOVE NORMAL. OVER IN ROCHESTER...SIMILAR NUMBERS...TUES WAS THE 18TH CONSECUTIVE DAY OF 80S OR HIGHER...TYING FOR 7TH IN THE 138 YRS OF RECORD. RECORD IS 29 DAYS IN JUN/JUL 1921. JULY THIS YEAR ALSO AVERAGING SOME 4 DEG ABOVE NORMAL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...SFM LONG TERM...APFFEL/SFM AVIATION...WCH MARINE...SFM/WCH CLIMATE...
Hazardous weather outlook, Jul 21, 5:03 AM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 503 AM EDT WED JUL 21 2010 NYZ001>008-010>014-019>021-085-220915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 503 AM EDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. DIURNAL HEATING COUPLED WITH A MID LEVEL DISTURBANCE FORECAST TO SLIDE EAST SOUTHEAST ACROSS THE REGION MAY TOUCH OFF THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ALONG LAKE BREEZE BOUNDARIES. THERE IS A SLIGHT RISK THAT THE STORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 503 AM EDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
In the hours before
Special weather statement, Jul 21, 7:13 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 713 AM EDT WED JUL 21 2010 NYZ010-211215- NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 713 AM EDT WED JUL 21 2010 ...THUNDERSTORM TO MOVE ACROSS METRO BUFFALO... AT 710 AM...A THUNDERSTORM WITH HEAVY RAIN WAS OVER THE NIAGARA PENINSULA ABOUT 10 MILES WEST OF BUFFALO. IT WAS MOVING EAST AT 25 MPH AND WILL MOVE ACROSS THE METRO AREA BETWEEN 730 AND 830 AM. LOOK FOR FREQUENT LIGHTNING AND HEAVY DOWNPOURS WHICH CAN CAUSE PONDING IN LOW LYING AREAS AND SLOW DOWNS TO THE MORNING COMMUTE. A QUICK HALF INCH OF RAIN CAN BE EXPECTED IN LESS THAN 30 MINUTES. SFM
Special weather statement, Jul 21, 8:37 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 837 AM EDT WED JUL 21 2010 NYZ011>013-211330- GENESEE NY-LIVINGSTON NY-WYOMING NY- 837 AM EDT WED JUL 21 2010 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN WYOMING COUNTY... * AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO PENNY SIZE...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ATTICA...AND MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... WYOMING RETSOF GENESEO THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4289 7763 4265 7764 4275 7836 4288 7834 HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:39 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 21 min |
| Jul 21, 11:41 AM EDT | Severe Thunderstorm Warning | BUF | Wayne | 64 min |
| Jul 21, 1:14 PM EDT | Areal Flood Advisory | BUF | Monroe | 3 hr |
| Jul 21, 1:19 PM EDT | Small Craft Advisory | BUF | 7 hr | |
| Jul 21, 1:25 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 52 min |
| Jul 21, 2:24 PM EDT | Areal Flood Advisory | BUF | Erie, Genesee, Monroe, Niagara, Orleans | 3 hr |
| Jul 21, 2:28 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 21, 3:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 21, 3:11 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 21, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 67 min |
| Jul 21, 4:42 PM EDT | Areal Flood Warning | BUF | Genesee, Monroe | 4 hr |
| Jul 21, 4:48 PM EDT | Special Weather Statement | BUF | Genesee | 57 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | BUF | Lewis | 59 min |
| Jul 21, 5:04 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 29 min |
| Jul 21, 5:12 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe | 63 min |
| Jul 21, 5:32 PM EDT | Special Marine Warning | BUF | 88 min | |
| Jul 21, 6:00 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jul 21, 6:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 63 min |
| Jul 21, 6:33 PM EDT | Special Weather Statement | BUF | Oswego | 57 min |
| Jul 21, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 53 min |
| Jul 21, 7:23 PM EDT | Special Weather Statement | BUF | Lewis | 37 min |
| Jul 21, 7:30 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 14 min |
| Jul 21, 7:40 PM EDT | Special Weather Statement | BUF | Ontario | 65 min |
| Jul 21, 7:46 PM EDT | Special Weather Statement | BUF | Livingston | 59 min |
Nearby
Special Weather Statements in New York, 2010Every special weather statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.